Alert archive / North Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 129, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 2010, 2:41 PM EDT for Yadkin County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2010, 2:41 PM EDT (18:41 UTC)
- Expired
- Jun 13, 2010, 3:29 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:43 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 13, 12:43 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT SUN JUN 13 2010
.SYNOPSIS...
A VERY WARM AND MOIST ATMOSPHERE WILL REMAIN OVER THE AREA THROUGH
MONDAY. A WEAK COOL FRONT WILL MOVE SOUTHEAST THROUGH THE AREA ON
TUESDAY BEFORE STALLING JUST TO THE SOUTH OF THE AREA ON
WEDNESDAY. THIS FRONT WILL BRING SLIGHTLY COOLER TEMPERATURES BACK
INTO THE AREA BY MID WEEK...BUT WITH FRONT STILL CLOSE-BY THERE
WILL BE A CONTINUED THREAT OF DAILY SHOWERS OR THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
ELECTED TO POST A FLASH FLOOD WATCH IN WESTERN AREAS WHICH
RECEIVED ONE TO FOUR INCHES OF RAIN SATURDAY. WITH LOW FFG AND
POTENTIAL TRAINING OF THUNDERSTORMS WITH HEAVY RAINS OVER
SATURATED GROUNDS.
.PREVIOUS DISCUSSION...
SEVERAL WAVES OF CONVECTION HAVE RESULTED IN
SOME FLOODING PROBLEMS IN TAZEWELL AND MERCER COUNTIES THIS
MORNING. ANOTHER SHORTWAVE POSED TO OUR WEST OVER OHIO/KY IS
EXPECT TO MOVE EAST ACROSS OUR REGION TODAY WITH SCATTERED SHOWERS
AND THUNDERSTORMS.
SCATTERED SHOWERS HAS ALREADY RE-ENTERED THE WESTERN MOUNTAINS
AS SEEN ON WSR-88D KFCX. THE NAM...GFS AND WRFARW-RNK SHOWED SCT
CONVECTION ACROSS THE WESTERN MOUNTAINS AROUND 18Z THIS AFTERNOON.
INCREASED POPS FOR THIS AFTERNOON AND HAVE KEPT THE HIGHEST
PROBABILITY OF RAIN IN THE MOUNTAINS. THERE IS STILL A POTENTIAL FOR
HEAVY RAINFALL AS LONG AS THE FORECAST AREA STAYS IN THIS VERY MOIST
AIRMASS(PWATS ARD 1.5 INCHES ON RNK 12Z RAOB AND NORTHWEST
FLOW)....AND SINCE MEAN WINDS WILL ONLY BE AROUND 10 KNOTS BY
THIS AFTERNOON. VERTICAL SHEAR AND MIDLEVEL LAPSE RATES ARE BE
RATHER WEAK...AND WEST WIND MAY HINDER CONVECTION EAST OF THE BLUE
RIDGE. WITH THE INSTABILITY IN OUR MOIST ENVIRONMENT...SOME OF THE
STORMS MAY HAVE GUSTY WINDS THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL TAPER OFF TONIGHT IN THE WAKE OF THE SHORTWAVE.
AREAS OF FOG WILL DEVELOP OVERNIGHT. WILL CONTINUE TO MAKE
ADJUSTMENT TO ISC GRIDS AS MORNING PROGRESS.
.PREVIOUS DISCUSSION...
BAND OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A
SHORT WAVE TRACKING ALONG THE NORTHERN EDGE OF THE UPPER RIDGE WAS
MOVING EAST THROUGH THE FORECAST AREA AT 08Z/4AM. THE COVERAGE OF
THE SHOWERS AND STORMS WAS DIMINISHING AND THE INTENSITY WAS ALSO
BECOMING WEAKER. EXPECT WHATEVER IS LEFT OF THIS PRECIPITATION TO
BE EAST OF THE COUNTY WARNING AREA BY NOON.
MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON...ESPECIALLY ON THE WESTERN SLOPES DUE TO NORTHWEST
WINDS FROM THE SURFACE WELL THROUGH MID LAYERS OF THE ATMOSPHERE.
THE SAME WINDS WILL SUPPRESS STORMS ALONG AND EAST OF THE BLUE
RIDGE BUT FURTHER EAST IN THE PIEDMONT STORMS MAY REDEVELOP BY LATE
AFTERNOON. HAVE KEPT THE HIGHEST PROBABILITY OF RAIN IN THE
MOUNTAINS. THERE IS STILL A POTENTIAL FOR HEAVY RAINFALL AS LONG
AS THE FORECAST AREA STAYS IN THIS VERY MOIST AIRMASS....AND SINCE
MEAN WINDS WILL ONLY BE AROUND 10-15Z KNOTS BY THIS AFTERNOON.
LITTLE CHANGE FROM GUIDANCE OR PREVIOUS FORECAST FOR HIGHS TODAY
OR LOWS TONIGHT.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A DEEP UPPER TROUGH OVER THE WESTERN PORTION OF THE U.S. WILL
APPROACH THE REGION BY MID WEEK. PERSISTENT SHORTWAVES ROTATING
AROUND THE BASE OF THE UPPER TROUGH AND OVER THE UPPER RIDGE WILL
MAINTAIN AN ACTIVE WEATHER PATTERN THROUGH THE SHORT TERM. A
BACKDOOR COLD FRONT WILL SINK SOUTH ACROSS THE FORECAST AREA
TUESDAY.
WILL CONTINUE IN THE SAME PATTERN AS THE PREVIOUS FEW DAYS WITH
FAIRLY WARM AIR ALOFT RESULTING IN WEAK LAPSE RATES. VERY HIGH
PRECIPITABLE WATER WILL CONTINUE TO BE IN PLACE ACROSS THE COUNTY
WARNING AREA ALONG WITH INCREASING LOW LEVEL WESTERLY SHEAR.
PRECIPITATION LOADING WILL CONTINUE TO SUPPORT MAINLY DIURNALLY
DRIVEN THREAT FOR SEVERE WEATHER...AND POSSIBLY EVEN SOME LOCALIZED
FLASH FLOODING...BUT CORFIDI VECTORS THROUGH THE PERIOD GRADUALLY
INCREASE SUCH THAT STORMS SHOULD MAINTAIN EASTWARD PROPAGATION AND
REMAIN OUTFLOW DRIVEN...THEREBY MINIMIZING ANY LARGER SCALE FLOOD
THREAT DESPITE VERY HIGH PWATS.
MONDAY WILL STILL BE HOT AND HUMID WITH MAX TEMPERATURES REACHING
INTO THE MID-UPPER 80S IN THE WEST TO LOW-MID 90S IN THE EAST.
AGAIN...WITH REALLY HIGH DEWPOINTS PERSISTING...POSSIBLE NEAR RECORD
LOWS ARE ANTICIPATED AS MIN TEMPERATURES WILL BE IN THE UPPER 60S TO
LOWER 70S.
TUESDAYS HIGHS AND LOWS SHOULD BE A FEW DEGREES COOLER AS A BACKDOOR
FRONT WITH NORTHWEST WINDS PUSHES THROUGH THE AREA BRINGING
RELATIVELY COOLER AIR INTO THE COUNTY WARNING AREA.
HOWEVER...TEMPERATURES WILL STILL RUN ABOVE SEASONAL NORMS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
POST FRONTAL SURFACE HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE
BLACKSBURG FORECAST AREA DURING THE MID AND LATE WEEK PERIOD...BUT
SOME QUESTION STILL REMAINS ON JUST HOW FAR SOUTH THE FRONT WILL
BE ABLE TO PUSH BEFORE STALLING AND THEN RETURNING NORTHEAST AS A
WARM FRONT. BOUNDARY MAY BE CLOSE ENOUGH TO MAINTAIN MAINLY
DIURNALLY-DRIVEN THREAT OF SHOWERS AND THUNDERSTORM...WITH THREAT
LIKELY TO INCREASE AS THE WEEK PROGRESSES AS NEXT UPSTREAM TROF
OVER THE NORTHWESTERN PORTION OF THE NATION CAUSES DOWNSTREAM UPPER
RIDGE TO BUILD BACK OVER THE GULF COAST INTO THE SOUTHEASTERN
STATES...RESULTING IN BACKING FLOW ALOFT AND RETURN TO WARM MOIST
ADVECTION PATTERN.
HPC GUIDANCE GENERALLY FOLLOWED THROUGH THE LONG TERM PERIOD...WHICH
MAINTAINS TEMPERATURES CLOSE TO SEASONAL NORMALS ALONG WITH LOW
THREAT OF DIURNALLY DRIVEN SHOWERS/THUNDERSTORMS.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORTWAVE IN WEST VIRGINIA WILL MOVE EAST ACROSS OUR REGION THIS
AFTERNOON INTO TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND SOUTHEAST ACROSS OUR CWA. THE STRONGER
STORMS WILL CONTAIN VERY INTENSE RAINFALL WHICH WILL RESULT IN
IFR VISIBILITIES...BRIEF PERIOD OF LIFR POSSIBLE. THE BEST CHANCE
FOR A THUNDERSTORM WILL OCCUR AT BLF AND LWB. EAST OF THE BLUE
RIDGE MOUNTAINS...DOWNSLOPING WINDS COULD LIMIT THE COVERAGE OF
SHOWERS AND THUNDERSTORMS...AT ROA...LYH AND DAN TAFS.
A VERY MOIST AIRMASS WITH HIGH SURFACE DEW POINTS WILL RESULT IN
MVFR FOG AT THE TAF SITES TONIGHT...ESPECIALLY AT LOCATIONS THAT
GET RAIN DURING THE DAY.
THE UNSETTLED WEATHER CONTINUES INTO MONDAY WITH LOTS OF MOISTURE
AROUND. LOOKS LIKE BEST DAILY COVERAGE INTO EARLY NEXT WEEK WILL
BE ACROSS SE WVA WHERE LIFT WILL BE AIDED BY WESTERLY CONVERGENCE
AND PERHAPS ANOTHER WEAK TROF/FRONT APPROACHING FROM THE WEST ON
MONDAY. THIS BOUNDARY LOOKS TO LINGER AROUND THRU MIDWEEK WITH
ADDITIONAL PERIODS OF LATE DAY MVFR POSSIBLE IN SHRA/TSRA.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
009>020.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...REB
LONG TERM...WERT
AVIATION...AMS/KKHazardous weather outlook, Jun 13, 11:47 AM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1147 AM EDT SUN JUN 13 2010 VAZ007-009>020-WVZ042>045-141600- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 1147 AM EDT SUN JUN 13 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME STORMS MAY HAVE VERY HEAVY RAIN. TRAINING OF THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS WILL LEAD TO FLOODING PROBLEMS. A FEW OF THESE STORMS MAY BECOME SEVERE AND COULD PRODUCE DAMAGING WIND GUSTS IN ADDITION TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ022>024-141600- ASHE-ALLEGHANY NC-WATAUGA-ROANOKE-BOTETOURT-ROCKBRIDGE- 1147 AM EDT SUN JUN 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME STORMS MAY HAVE VERY HEAVY RAIN. TRAINING OF THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS MAY LEAD TO FLOODING PROBLEMS. A FEW OF THESE STORMS MAY BECOME SEVERE AND COULD PRODUCE DAMAGING WIND GUSTS IN ADDITION TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-141600- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1147 AM EDT SUN JUN 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN. ANY TRAINING OF THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS COULD LEAD TO LOCAL FLOODING PROBLEMS. A FEW OF THESE STORMS MAY BECOME SEVERE AND MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL IN ADDITION TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 13, 8:49 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD MONTCALM 37.35N 81.25W
06/13/2010 MERCER WV LAW ENFORCEMENT
CREEK ALONG SIMMONS RIVER ROAD OUT OF ITS BANKS AND
FLOWING OVER ROADWAY. ROAD STILL PASSABLE AT THE TIME.
&&
WERTLocal storm report, Jun 13, 9:22 AM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD BRAMWELL 37.33N 81.31W
06/13/2010 MERCER WV LAW ENFORCEMENT
MUDSLIDES ON RT 52...NW OF BLUEFIELD.
&&
TWLocal storm report, Jun 13, 9:27 AM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
927 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD TAZEWELL 37.12N 81.52W
06/12/2010 TAZEWELL VA PUBLIC
FLASH FLOODING OF ROADS AND ROAD CLOSURES NEAR HIGH
SCHOOL WITH RAPIDLY FLOWING WATER IN EXCESS OF 6 INCHES
DEPTH ON SOME ROADS IN TOWN.
&&
WERTLocal storm report, Jun 13, 10:30 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 3 S ROANOKE 37.23N 79.97W
06/12/2010 ROANOKE VA TRAINED SPOTTER
LARGE TREE DOWN ON THREE CHOP LANE AND LARGE TREE LIMBS
DOWN ON PENARTH ROAD SW
&&
WERTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:47 PM EDT | Special Weather Statement | RNK | Smyth, Wythe | 28 min |
| Jun 12, 9:10 PM EDT | Flash Flood Warning | RNK | Bland, Smyth, Wythe | 6 hr |
| Jun 12, 9:26 PM EDT | Special Weather Statement | RNK | Craig | 64 min |
| Jun 12, 9:41 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, City of Galax | 34 min |
| Jun 12, 11:08 PM EDT | Flash Flood Warning | RNK | Bland | 6 hr |
| Jun 12, 11:23 PM EDT | Special Weather Statement | RNK | Bland | 67 min |
| Jun 13, 1:58 AM EDT | Flash Flood Warning | RNK | Tazewell | 6 hr |
| Jun 13, 7:41 AM EDT | Flash Flood Warning | RNK | Tazewell | 4 hr |
| Jun 13, 11:24 AM EDT | Flash Flood Watch | RNK | Alleghany, Bath, Bland, Carroll, Craig, Floyd and 10 more | 9 hr |
| Jun 13, 11:33 AM EDT | Flash Flood Warning | RNK | Tazewell | 6 hr |
| Jun 13, 12:17 PM EDT | Flash Flood Warning | RNK | Bland, Smyth, Wythe | 6 hr |
| Jun 13, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania, City of Martinsville | 58 min |
| Jun 13, 3:02 PM EDT | Special Weather Statement | RNK | City of Danville | 28 min |
| Jun 13, 4:08 PM EDT | Special Weather Statement | RNK | Smyth | 37 min |
| Jun 13, 4:10 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Jun 13, 6:15 PM EDT | Areal Flood Warning | RNK | Smyth | 3 hr |
| Jun 12, 10:32 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe, Surry, Wilkes, Yadkin | 58 min |
| Jun 12, 11:31 PM EDT | Special Weather Statement | RNK | Stokes | 59 min |
| Jun 12, 11:50 PM EDT | Special Weather Statement | RNK | Rockingham | 55 min |
| Jun 13, 1:45 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 60 min |
| Jun 13, 2:49 PM EDT | Special Weather Statement | RNK | Watauga | 26 min |
| Jun 13, 2:52 PM EDT | Special Weather Statement | RNK | Rockingham | 38 min |
| Jun 13, 3:32 PM EDT | Special Weather Statement | RNK | Caswell | 28 min |
| Jun 13, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 23 min |
| Jun 13, 4:58 AM EDT | Flash Flood Warning | RNK | Mercer | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.